Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 493, NWS Birmingham, AL

August 29, 2000Bibb County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 29, 2000, 4:50 PM CDT for Bibb County, Tuscaloosa County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2000, 4:50 PM CDT (21:50 UTC)
Expired
Aug 29, 2000, 5:15 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Bibb County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292151
SVRBHM
ALC007-125-292215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT TUE AUG 29 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY IN CENTRAL ALABAMA
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 515 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEAST TUSCALOOSA COUNTY...JUST
  WEST OF HAGLER.  THIS STORM WAS MOVING SOUTH AT 5 MPH...AND WILL
  DRIFT INTO EXTREME WESTERN BIBB COUNTY BETWEEN 5 PM AND 515 PM.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARvE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:29 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 29, 2:29 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
229 PM CDT TUE AUG 29 2000

ALTHOUGH ANOTHER HOT DAY IS ON TAP FOR WEDNESDAY ACROSS THE FORECAST
AREA...THINGS SHOULD NOT BE QUITE AS HOT AS TODAY IN MOST AREAS.
CHANGES BEGIN FOR THURSDAY AS UPPER LEVEL BOWLING BALL APPROACHES
ALABAMA FROM THE EAST.  CLOUDS AND SHOWERS SHOULD MOVE OVER
EASTERN ALABAMA LATE WEDNESDAY AND EARLY ON THURSDAY...THEN SPREAD
WESTWARD THROUGHOUT THE DAY.  CLOUDS...RAIN...AND EASTERLY WINDS
WILL ALSO HOLD TEMPERATURES DOWN TO MORE SEASONABLE READINGS EAST.
IF CLOUDS DONT MAKE IT INTO WESTERN ALABAMA...READINGS COULD REACH
NEAR 100 DEGREES AGAIN THURSDAY.  THAT COULD MAKE FOR A LARGER
TEMPERATURE SPREAD FROM EAST TO WEST ACROSS THE STATE.  RIGHT NOW...
THINK THERE WILL BE ENOUGH CLOUDS SPREADING WESTWARD TO CUT DOWN ON
THE HEATING WEST.  PRELIMS FOLLOW.

HSV 71/98/70/89 001
BHM 71/98/71/89 001
MGM 72/98/71/90 021

.BHM...NONE.

In the hours before

Special weather statement, Aug 29, 1:30 PM CDT, 3 hours 20 minutes before
ALZ001>038-040>050-292230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE AUG 29 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SUNNY SKIES WILL PREVAIL ACROSS NORTH AND CENTRAL ALABAMA THIS
AFTERNOON.  HIGH TEMPERATURES WILL BE IN THE UPPER 90S TO LOWER 100S
WITH HEAT INDICES IN THE 105 TO 115 DEGREE RANGE.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
...ESPECIALLY EAST OF INTERSTATE 65.  HOWEVER...NO SEVERE WEATHER IS
EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED.

A FIRE ALERT HAS BEEN ISSUED FOR ALL OF NORTH AND CENTRAL ALABAMA.



Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.